Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 29, NWS Salt Lake City, UT

October 16, 201913 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Oct 16, 2019, 3:31 AM MDT for 13 counties in Utah. It took effect at Oct 17, 2019, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2019, 3:31 AM MDT (09:31 UTC)
In effect from
Oct 17, 2019, 12:00 PM MDT
Expired
Oct 17, 2019, 7:00 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, San Juan County, UT, Sanpete County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 146 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2019-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2019-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3767 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WWUS85 KSLC 160931
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
331 AM MDT Wed Oct 16 2019

UTZ484-489-492-494-495-497-498-170000-
/O.NEW.KSLC.FW.W.0029.191017T1800Z-191018T0100Z/
Tavaputs Plateau-San Rafael Swell-Central Utah West Desert-
Henry Mountains-Color Country West Desert-Mojave Desert-
Grand Staircase-
331 AM MDT Wed Oct 16 2019

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 484...489...
492...494...495...497 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 7 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 492 
  Central Utah West Desert...Fire Weather Zone 494 Henry 
  Mountains...Fire Weather Zone 495 Color Country West Desert...
  Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 
  Grand Staircase.

* WINDS...Southwest gusts around 40 mph western valleys, around 30  
  mph eastern valleys.

* RELATIVE HUMIDITY...Falling to 10-15%.

* IMPACTS...Critical fire weather conditions are expected. Any new
  fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
5 follow-up statements
787 
WWUS85 KSLC 162120
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
320 PM MDT Wed Oct 16 2019

UTZ484-489-492-494-495-497-498-170530-
/O.CON.KSLC.FW.W.0029.191017T1800Z-191018T0100Z/
Tavaputs Plateau-San Rafael Swell-Central Utah West Desert-
Henry Mountains-Color Country West Desert-Mojave Desert-
Grand Staircase-
320 PM MDT Wed Oct 16 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 484...489...492...494...495...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 492 
  Central Utah West Desert...Fire Weather Zone 494 Henry 
  Mountains...Fire Weather Zone 495 Color Country West Desert...
  Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 
  Grand Staircase.

* WINDS...Southwest gusts around 40 mph western valleys, around 30
  mph eastern valleys.

* RELATIVE HUMIDITY...As low as 10-15% percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
014 
WWUS85 KSLC 170446
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1046 PM MDT Wed Oct 16 2019

UTZ484-489-492-494-495-497-498-171300-
/O.CON.KSLC.FW.W.0029.191017T1800Z-191018T0100Z/
Tavaputs Plateau-San Rafael Swell-Central Utah West Desert-
Henry Mountains-Color Country West Desert-Mojave Desert-
Grand Staircase-
1046 PM MDT Wed Oct 16 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 484...489...492...494...495...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 492 
  Central Utah West Desert...Fire Weather Zone 494 Henry 
  Mountains...Fire Weather Zone 495 Color Country West Desert...
  Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 
  Grand Staircase.

* WINDS...Southwest gusts around 40 mph western valleys, around 
  30 mph eastern valleys.

* RELATIVE HUMIDITY...As low as 10-15% percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
489 
WWUS85 KSLC 170914
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
314 AM MDT Thu Oct 17 2019

UTZ484-489-492-494-495-497-498-172300-
/O.CON.KSLC.FW.W.0029.191017T1800Z-191018T0100Z/
Tavaputs Plateau-San Rafael Swell-Central Utah West Desert-
Henry Mountains-Color Country West Desert-Mojave Desert-
Grand Staircase-
314 AM MDT Thu Oct 17 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 484...489...492...494...495...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 492 
  Central Utah West Desert...Fire Weather Zone 494 Henry 
  Mountains...Fire Weather Zone 495 Color Country West Desert...
  Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 
  Grand Staircase.

* WINDS...Southwest gusts up to 45 mph western valleys, up to 35 
  mph eastern valleys.

* RELATIVE HUMIDITY...As low as 10-15% percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
233 
WWUS85 KSLC 172109
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
309 PM MDT Thu Oct 17 2019

UTZ484-489-492-494-495-497-498-180100-
/O.CON.KSLC.FW.W.0029.000000T0000Z-191018T0100Z/
Tavaputs Plateau-San Rafael Swell-Central Utah West Desert-
Henry Mountains-Color Country West Desert-Mojave Desert-
Grand Staircase-
309 PM MDT Thu Oct 17 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 484...
489...492...494...495...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 489 San Rafael Swell...Fire Weather Zone 492 
  Central Utah West Desert...Fire Weather Zone 494 Henry 
  Mountains...Fire Weather Zone 495 Color Country West Desert...
  Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 
  Grand Staircase.

* WINDS...Southwest gusts up to 45 mph western valleys, up to 35 
  mph eastern valleys.

* RELATIVE HUMIDITY...As low as 10-15% percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts could spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
974 
WWUS85 KSLC 180106
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
706 PM MDT Thu Oct 17 2019

UTZ484-489-492-494-495-497-498-180215-
/O.EXP.KSLC.FW.W.0029.000000T0000Z-191018T0100Z/
Tavaputs Plateau-San Rafael Swell-Central Utah West Desert-
Henry Mountains-Color Country West Desert-Mojave Desert-
Grand Staircase-
706 PM MDT Thu Oct 17 2019

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 484...489...492...494...495...
497 AND 498...

A cold front will continue across the state overnight. Winds will
remain breezy with a wind shift to the northwest overnight,
however relative humidity values will continue to recover this
evening.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Oct 15, 8:32 PM MDT, 6 hours 59 minutes earlier.

Area forecast discussion, Oct 15, 8:32 PM MDT, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
832 PM MDT Tue Oct 15 2019

.SYNOPSIS...High pressure aloft will dominate through midweek,
bringing slightly above average temperatures to the region. Cooler
temperatures and a more active weather pattern will develop by
late in the week, with much cooler temperatures and even a chance
of snow for northern Utah by Saturday night into Sunday.

&&

.DISCUSSION...Mid level ridging currently extending across the
Great Basin will continue to slowly translate eastward overnight.
As this ridge axis passes mid and high level moisture upstream
from the ridge axis across the northern Great Basin into the
interior Pacific Northwest will spread across mainly northern Utah
overnight. A strengthening south to southwesterly flow aloft in
the wake of this ridge axis should allow for a warming trend
Thursday with max temps into the 70s along the I-15 corridor and
mid to upper 80s around St George. Going forecast has this well in
hand and no updates are planned at this time.

&&

.AVIATION...Southerly flow with VFR conditions will prevail at
KSLC through the overnight hours and into Wednesday morning.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 15, 3:32 AM MDT, 23 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
332 AM MDT Tue Oct 15 2019

UTZ001>016-019>021-517-518-WYZ021-161400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
332 AM MDT Tue Oct 15 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions are forecast Thursday for
valleys south of Interstate 80 due to increasingly gusty south
winds and low humidity.

There is a threat of snow to the valley floor across northern
Utah Saturday night and Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.